Tennessee, 2016

Drought in Tennessee, November 1 to 30, 2016

November 1 to 30, 2016 · NWS OHX · 38 events in 38 counties and zones

A continued significant lack of rainfall across Middle Tennessee during November 2016 led to worsening drought conditions throughout the region and the driest start to the fall season since 1953. Most of Middle Tennessee received less than one half of an inch of rain through November 22, which is only around 5% of the normal rainfall.

Where it happened

Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A continued significant lack of rainfall across Middle Tennessee during November 2016 led to worsening drought conditions throughout the region and the driest start to the fall season since 1953. Most of Middle Tennessee received less than one half of an inch of rain through November 22, which is only around 5% of the normal rainfall. As a result, severe (D2) drought conditions spread across all of Middle Tennessee by the middle of the month, with extreme (D3) drought conditions affecting most southern and eastern counties, and even exceptional (D4) drought conditions reaching Cumberland County. Effects of these drought conditions led to many forest, grass and brush fires throughout Middle Tennessee, although no homes, businesses, or other buildings were reportedly burned. Agriculture also continued to suffer losses, and many area lakes and rivers were at unusually low levels for the time of year.

On November 23 and again on November 29-30, separate storm systems brought several inches of significant rainfall to the region, which began to ease drought conditions in many areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Oct 31, 10:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Oct 31, 10:43 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1143 PM CDT Mon Oct 31 2016

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Tweaked hrly temp, dewpoint, and wind speed/direction grids.
Current temp trends continue to be generally in line with
forecasted low values. Remainder of forecast and afternoon
forecast reasoning continues to be on track.

&&

.AVIATION...
06Z TAF DISCUSSION.

Quiet VFR wx will continue through the next 24 hours. Broken mid
and high clouds will remain overhead tonight with light south
winds. Tuesday will bring scattered cumulus clouds with south
southwest winds 5-10kt.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........13
Hazardous weather outlook, Oct 31, 3:58 AM CST, 20 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
458 AM CDT MON OCT 31 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-011000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
458 AM CDT MON OCT 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

38 drought. Local standard time, as filed.

Drought, Bedford

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Bedford forecast zone
Reported by
Drought Monitor
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

Drought, Cannon

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cannon forecast zone
Reported by
Drought Monitor
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

Drought, Cheatham

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cheatham forecast zone
Reported by
Drought Monitor
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

Drought, Clay

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
36.551, -85.544 (the zone’s center; the record gives no point)

Drought, Coffee

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Coffee forecast zone
Reported by
Drought Monitor
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Drought, Cumberland

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cumberland forecast zone
Reported by
Drought Monitor
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Drought, Davidson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Davidson forecast zone
Reported by
Drought Monitor
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Drought, Dekalb

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dekalb forecast zone
Reported by
Drought Monitor
Coordinates
35.980, -85.833 (the zone’s center; the record gives no point)

Drought, Dickson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dickson forecast zone
Reported by
Drought Monitor
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

Drought, Fentress

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Fentress forecast zone
Reported by
Drought Monitor
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Drought, Giles

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Giles forecast zone
Reported by
Drought Monitor
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

Drought, Grundy

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

Drought, Hickman

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hickman forecast zone
Reported by
Drought Monitor
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

Drought, Houston

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Houston forecast zone
Reported by
Drought Monitor
Coordinates
36.286, -87.717 (the zone’s center; the record gives no point)

Drought, Humphreys

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Humphreys forecast zone
Reported by
Drought Monitor
Coordinates
36.041, -87.776 (the zone’s center; the record gives no point)

Drought, Jackson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
36.359, -85.673 (the zone’s center; the record gives no point)

Drought, Lawrence

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Drought Monitor
Coordinates
35.217, -87.396 (the zone’s center; the record gives no point)

Drought, Lewis

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lewis forecast zone
Reported by
Drought Monitor
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

Drought, Macon

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Macon forecast zone
Reported by
Drought Monitor
Coordinates
36.532, -86.007 (the zone’s center; the record gives no point)

Drought, Marshall

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
35.469, -86.765 (the zone’s center; the record gives no point)

Drought, Maury

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Maury forecast zone
Reported by
Drought Monitor
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Drought, Montgomery

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Drought, Overton

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Overton forecast zone
Reported by
Drought Monitor
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

Drought, Perry

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Perry forecast zone
Reported by
Drought Monitor
Coordinates
35.643, -87.859 (the zone’s center; the record gives no point)

Drought, Pickett

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Pickett forecast zone
Reported by
Drought Monitor
Coordinates
36.558, -85.075 (the zone’s center; the record gives no point)

Drought, Putnam

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Putnam forecast zone
Reported by
Drought Monitor
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Drought, Robertson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Robertson forecast zone
Reported by
Drought Monitor
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

Drought, Rutherford

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Rutherford forecast zone
Reported by
Drought Monitor
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Drought, Smith

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
36.251, -85.957 (the zone’s center; the record gives no point)

Drought, Stewart

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Stewart forecast zone
Reported by
Drought Monitor
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Drought, Sumner

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Drought, Trousdale

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Trousdale forecast zone
Reported by
Drought Monitor
Coordinates
36.392, -86.157 (the zone’s center; the record gives no point)

Drought, Van Buren

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Van Buren forecast zone
Reported by
Drought Monitor
Coordinates
35.696, -85.453 (the zone’s center; the record gives no point)

Drought, Warren

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

Drought, Wayne

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
35.240, -87.788 (the zone’s center; the record gives no point)

Drought, White

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
White forecast zone
Reported by
Drought Monitor
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

Drought, Williamson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Williamson forecast zone
Reported by
Drought Monitor
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Drought, Wilson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668399, 668401, 668402, 668403, 668404, 668405, 668406, 668407, 668408, 668409, 668410, 668411, 668412, 668413, 668414, 668415, 668416, 668417, 668418, 668419, 668420, 668421, 668422, 668423, 668424, 668425, 668426, 668427, 668428, 668429, 668430, 668431, 668432, 668433, 668434, 668435, 668436, 668437.